The Weekly Retro Movie Rundown 158

Scorching sands! It’s the weekend already!

Packing up just our most essential essentials, like the most experienced explorers we find ourselves once again at the start of a long and potentially hazardous adventure to far and foreign lands. We’ll be settling in unfamiliar territory filled with the most colourful characters the world has seen, all the while capturing only the rarest and most dazzling spectacles onto celluloid wonder ready to share with our peers.

Have a happy retro weekend.

SATURDAY 1st August

.
The Lost World
(1960) More4 11:00am-1:00pm (2 hours)
An egocentric professor leads an expedition on a journey into the Amazon on a mission to prove his theory that dinosaurs still survive there. On arrival, they find the prehistoric beasts are all too real – and only one of the dangers they face. Fantasy adventure, based on Arthur Conan Doyle’s classic novel, starring Claude Rains, Michael Rennie and Jill St John.

Home Alone 2: Lost in New York (1992) Film4 1:00pm-3:20pm (2 hours 20 minutes)
Hapless youngster Kevin somehow manages to catch the wrong plane and finds himself heading for New York, while his family jets off to Florida. Having got his hands on his father’s credit card, he is enjoying the good life staying in a luxury hotel – until he bumps into two familiar burglars with an axe to grind. Comedy sequel, starring Macaulay Culkin, Joe Pesci, Daniel Stern, Brenda Fricker and Tim Curry.

Napoleon Dynamite (2004) Film4 3:20pm-5:10pm (1 hour 50 minutes)
A socially inept high-school student and his lonely unemployed brother find their eccentric home life thrown into upheaval when their meddling uncle comes to stay. The teenage oddball tries to make the best of his changing circumstances, while putting all his skills to the task of helping his new best friend win the class presidency. Comedy, starring Jon Heder, Efren Ramirez and Haylie Duff.

The Mummy (1999) ITV2 4:50pm-7:10pm (2 hours 20 minutes)
A soldier of fortune joins an academic and her conniving brother on an expedition to an ancient Egyptian lost city. The explorers accidentally cause the spirit of a vengeful priest with awe-inspiring supernatural powers to rise from his tomb, leading to a desperate battle for survival. Fantasy action adventure, starring Brendan Fraser, Rachel Weisz, John Hannah, Arnold Vosloo and Oded Fehr.

Fun Fact: The library disaster was done in one take. It would have taken an entire day to re-shoot if a mistake had been made.

Raiders of the Lost Ark (1981) BBC1 London 6:25pm-8:15pm (1 hour 50 minutes)
Intrepid archaeologist Indiana Jones goes in search of the legendary Ark of the Covenant, a biblical artefact of devastating power. His quest leads him to Egypt, where the Nazis are plotting to use the Ark to further Hitler’s plans for world domination – aided by Jones’s deceitful French rival. Steven Spielberg’s action adventure, with Harrison Ford, Karen Allen, Paul Freeman and John Rhys-Davies.

Mission: Impossible (1996) Film4 6:50pm-9:00pm (2 hours 10 minutes)
Secret agents suspect there is a traitor in their organisation when their latest assignment ends in disaster. The sole survivor is accused of being the mole, forcing him to go on the run to clear his name. However, in the process, he discovers a former Russian spy is selling information about the world’s leading undercover operatives. Action thriller based on the 1960s TV series, starring Tom Cruise, Jon Voight and Ving Rhames.

The Inbetweeners Movie (2011) Channel 4 9:00pm-11:00pm (2 hours)
Awkward teenagers Simon, Will, Jay and Neil plan a holiday to the Greek island of Crete after they finish their exams, hoping to experience drink, sex and debauchery beyond their wildest dreams. However, things do not quite work out as planned. Comedy based on the TV series, with Joe Thomas, Simon Bird, James Buckley and Blake Harrison.

Midnight Run (1988) ITV4 12:25am-2:35am (2 hours 10 minutes)
When accountant Jonathan Mardukas skips bail after having been arrested for embezzlement, bounty hunter Jack Walsh is hired to catch the fraudster and return him from New York to Los Angeles. Unfortunately, his task is hindered by the ingenuity of Mardukas and the attentions of pursuing FBI agents and Mafia hitmen. Comedy thriller, starring Robert De Niro, Charles Grodin, Yaphet Kotto, Dennis Farina, John Ashton and Joe Pantoliano.

SUNDAY 2nd August

.
Field of Dreams
(1989) ITV4 1:35pm-3:40pm (2 hours 5 minutes)
A farmer hears a mysterious voice inspiring him to mark out a baseball diamond in a cornfield – which, to his surprise, is visited by the ghost of the star player of the 1919 Chicago White Sox team, whose career was cut short by scandal. It later dawns on him the pitch has a greater purpose – to give people who have sacrificed important parts of their lives a second chance. Fantasy, starring Kevin Costner, Ray Liotta, Burt Lancaster and James Earl Jones.

Blue Streak (1999) 5* 2:25pm-4:15pm (1 hour 50 minutes)
A convicted jewel thief is released from prison, and sets about recovering his hidden loot – only to discover a police station has since been built where he left it. Undeterred, he poses as a maverick cop and worms his way into the detective division – little realising his problems have only just begun. Comedy, starring Martin Lawrence, Luke Wilson and Peter Greene.

The Simpsons Movie (2007) Film4 2:40pm-4:25pm (1 hour 45 minutes)
Homer unwittingly pollutes Lake Springfield, so the US government decides to isolate the city underneath a giant dome. The Simpsons manage to escape and plan to start a new life in Alaska – but learn Springfield is about to be destroyed, and return to save their friends. With the voices of Dan Castellaneta, Julie Kavner, Nancy Cartwright and Yeardley Smith.

The Man in the Iron Mask (1998) ITV London 4:05pm-6:35pm (2 hours 30 minutes)
The Three Musketeers set out to depose the villainous King of France and reinstate his long-imprisoned twin brother. However, they face an unexpected threat in the form of old friend D’Artagnan, who has remained loyal to the evil monarch. Swashbuckling adventure, starring Leonardo DiCaprio in a dual role, alongside John Malkovich, Jeremy Irons, Gerard Depardieu, Gabriel Byrne, Anne Parillaud and Hugh Laurie.

Mission: Impossible 2 (2000) Film4 6:35pm-9:00pm (2 hours 25 minutes)
Secret agent Ethan Hunt is sent to find and destroy the only sample of a deadly man-made virus. However, he faces tough opposition in a former spy-turned-criminal mastermind who has already acquired the cure and now wants the pathogen itself. Director John Woo’s action thriller sequel, starring Tom Cruise, Dougray Scott, Thandie Newton and Anthony Hopkins.

Fun Fact: For the “knife-in-the-eye” scene on the sand, Tom Cruise insisted that a real knife be used, and that it stop exactly one quarter-inch from his eyeball, instead of somewhere vaguely near his eye, as John Woo suggested. The knife itself was connected to a cable that was measured carefully in order to achieve the effect and Cruise insisted that Dougray Scott use all his strength in the ensuing struggle.

The Shawshank Redemption (1994) ITV2 9:00pm-11:50pm (2 hours 50 minutes)
A banker is wrongly jailed for his wife’s murder and over the course of a life sentence he forms a close friendship with a fellow inmate. He also earns a position of trust as book-keeper to the corrupt prison governor – but makes an enemy of his benefactor as he tries to clear his name. Frank Darabont’s drama, starring Tim Robbins, Morgan Freeman, Bob Gunton, William Sadler, Clancy Brown and Gil Bellows.

Dead Poets Society (1989) BBC2 London 11:20pm-1:20am (2 hours)
A charismatic English teacher at a New England prep school in the 1950s raises eyebrows among his strait-laced colleagues by encouraging the students to live life beyond their expectations. Unfortunately, the boys find their families and the rest of the teaching staff are not so understanding about their desire to follow their dreams. Peter Weir’s drama, starring Robin Williams, Robert Sean Leonard, Ethan Hawke, Josh Charles and Gale Hansen.

Whatever you’re up to this weekend, make sure you pack everything you need and don’t forget to send a postcard.

xoxo